Alert archive / West Virginia / Winter Weather Advisories in 2017

Winter Weather Advisory 13, NWS Charleston, WV

December 11, 20176 counties in West Virginia

NWS Charleston, WV issued this winter weather advisory at Dec 11, 2017, 1:05 PM EST for 6 counties in West Virginia. It took effect at Dec 12, 2017, 7:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 1:05 PM EST (18:05 UTC)
In effect from
Dec 12, 2017, 7:00 AM EST
Expired
Dec 13, 2017, 3:05 AM EST
In force
20 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Dec 11, 9:48 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 11, 9:48 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
948 AM EST Mon Dec 11 2017

.SYNOPSIS...
Next upper trough and cold front move in tonight, with a
stronger upper trough on Tuesday. Another cold shot arrives late
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Monday...

No changes were made at this time. Current forecast is on
track.

As of 545 AM Monday...

Had to make some minor tweaks to sky cover and the low temp
forecast for this morning. One is a direct result of the other,
as we have had some persistent cloud cover across the north this
morning and temperatures were averaging about 5 to 7 degrees
warmer than previously forecast for this morning. Other than
that, it still looks to be a mostly quiet weather day before our
next system moves in early tomorrow morning.

As of 350 AM Monday...

Warm southwesterly flow across the region today out ahead of an
approaching cold front. Highs will be close to normal values
today, which will be welcomed after the chilly weekend we saw.
However, we won't get to experience a reprieve in the cold
temperatures for long. All guidance is in good agreement that a
strong cold front should reach the Ohio River before 09Z
Tuesday. For the most part, any weather with this front should
hold off until the very late in the near term period between 06Z
and 12Z Tuesday. Cold air moves in quickly aloft as axis of
upper trough sinks overhead. Will likely start seeing scattered
snow showers popping up across the entire area before 12Z out
ahead of the front. Accumulations will be quite light though
for this time period and will generally be confined to the
higher elevations and favorable upslope areas of the NE
Mountains.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 335 AM Monday...

Models continue to indicate a clipper-type system will move away
from the region on Tuesday with gusty northwest winds bringing
in another round of cold air.

Everything points to a decent mountain snow event Tuesday and
Tuesday night as moisture and lift in the dendritic growth zone
combine. Models also indicate winds could be quite strong with
wind gusts across the lowland counties in the 20 to 25 mph range
and in excess of 30 mph across the mountain counties. Would not
be too surprised to see some gusts near 40 mph across the
highest elevations.

Combination of colder air and these gusty winds will make it
feel even colder with wind chill values below zero in the
mountains and in the single digits Tuesday night.

Went with model blend for max temps Tuesday and Wednesday as
well as lows Tuesday night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 335 AM Monday...

Another system swings through during this period. However.
models are somewhat different with the timing and the track of
the feature. Because of this uncertainty, have gone with the
model blend for the forecast.

Cold air remains in place for Thursday and Friday with warmer
weather anticipated for Saturday and Sunday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 945 AM...

Current forecast on track. No changes were needed.

As of 610 AM Monday...

Still some VFR ceilings persisting across Northern sites this
morning, but those should break up in the next few hours. There
after, we are looking little to no restrictions until early
Tuesday. A cold front approaches the Ohio Valley during the
early morning hours on Tuesday and will spread scattered snow
showers into the entire region, although timing of their arrival
may be after 12Z tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Arrival of snow showers and lower ceilings
early tomorrow morning may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...
Tuesday is forecast to have scattered snow showers across the
entire area and IFR conditions will be possible at times,
especially in the mountains through Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MPK
NEAR TERM...JB/MPK
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JB/MPK
Hazardous weather outlook, Dec 11, 10:27 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1027 AM EST Mon Dec 11 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-524-121530-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Pocahontas-
1027 AM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow squalls will be possible on Tuesday. Depending on the timing,
these squalls could affect the afternoon commute and make for
hazardous driving conditions at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ520>523-525-526-121530-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
1027 AM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong system may bring multiple winter hazards to the area on
Tuesday through Wednesday morning. Snow, combined with strong wind
gusts and bitter wind chills is expected across the mountains. Winter
weather headlines may be needed at a later time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 1:05 PM ESTWind Chill AdvisoryRLXFayette, Nicholas, Pocahontas, Randolph, Webster48 hr

Nearby

Winter Weather Advisories in West Virginia, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.